Nebraska, 2004

Winter Storm in Nebraska, February 5 to 6, 2004

February 5 to 6, 2004 · NWS FSD · 2 events in 2 counties and zones

Snowfall of 5 to 7 inches was preceded by freezing rain, leaving an icy layer beneath the snow on roads. Several vehicles slid off roads and into ditches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 5 to 7 inches was preceded by freezing rain, leaving an icy layer beneath the snow on roads. Several vehicles slid off roads and into ditches. Winds gusting up to 30 mph caused drifting snow which made travel difficult. Classes were cancelled or delayed at several schools.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 5, 3:20 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 5, 3:20 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CST THU FEB 5 2004

.DISCUSSION...
LIGHT SNOW CONTINUES TO BE PUSHED NORTH INTO CWA THIS MORNING WITH
SE FLOW FROM LOW TO SOUTH. ETA SHOWING MORE QPF TODAY AND TONIGHT
THEN GFS BUT LOOK TO BE OVER DONE. WILL COMPROMISE BETWEEN GFS AND
ETA AND KEEP THE LIGHT TO MODERATE SNOW GOING INTO TONIGHT. AMOUNTS
WILL NOT BE GREAT FOR ANY PERIOD BUT BY TIME IT IS OVER THE 4 TO 8
INCHES LOOKS GOOD...WITH LARGEST AMOUNTS IN NW IOWA. SNOW WILL BE
ENDING FROM WEST TO EAST LATE TONIGHT BUT THERE IS GOING TO BE AN
INCREASE IN NW WINDS AS HIGH MOVES IN FROM THE NW. THE SNOW IS DRY
AND BLOWING AND DRIFTING SNOW LOOK POSSIBLE. FOR NOW WILL KEEP OUR
WINTER WEATHER ADVISORIES GOING UNTIL FRIDAY MORNING. HIGH PRESSURE
BUILDING INTO CENTRAL SD ON FRI AND FRI NIGHT SKIES WILL BE CLEARING
CLEARING. WINDS DROP OUT AND WITH MOSTLY CLEAR SKIES TEMPS SHOULD
FALL BELOW ZERO OVERALL BUT SE CORNER. TEMPS SLOW TO RECOVER IN
EASTERN PARTS OF CWA ON SAT AS HIGH MOVES SE AND WINDS STAY FROM NW.
TEMPS START TO WARM IN WEST AS WINDS SHIFT TO SW. ONLY LOWS BELOW
ZERO IN SE PART OF CWA SAT NIGHT AND THEY MAY START TO WARM LATE.
SW WINDS ON SUN AHEAD OF NEXT COLD FRONT WILL WARM TEMPS BUT STILL
BELOW NORMAL. NO CHANGES TO EXTENDED FOR NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES
SD...WINTER WX ADVISORY THRU THURSDAY NIGHT FOR SDZ039-040-050-
     053>056-058>071.
MN...WINTER WX ADVISORY THRU THURSDAY NIGHT FOR MNZ071-072-080-
     081-089-090-097-098.
NE...WINTER WX ADVISORY THRU THURSDAY NIGHT FOR NEZ013-014.
IA...WINTER WX ADVISORY THRU THURSDAY NIGHT FOR IAZ001>003-
     012>014-020>022-031-032.

&&

WB
Hazardous weather outlook, Feb 5, 5:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0528 AM CST THU FEB 05 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO PRODUCE PERIODS OF
LIGHT TO MODERATE SNOW OVER THE AREA TODAY INTO TONIGHT. LIGHT
SNOW THIS MORNING WILL INCREASE THIS AFTERNOON INTO THIS EVENING.
THE SNOW IS THEN EXPECTED TO BE DECREASING FROM WEST TO EAST LATE
TONIGHT.

THE MORE SIGNIFICANT SNOWFALL AMOUNTS SHOULD OCCUR SOUTHEAST OF A
LINE FROM LAKES ANDES SOUTH DAKOTA THROUGH SIOUX FALLS TO WINDOM
MINNESOTA. 2 TO 5 INCHES OF SNOW ARE EXPECTED SOUTH OF THIS LINE
...WHILE 1 TO 3 INCHES WILL OCCUR TO THE NORTH. LATE TONIGHT
WINDS WILL ALSO SHIFT TO THE NORTH AND INCREASING TO 15 TO 25
MPH. THIS WILL CAUSE BLOWING SNOW IN OPEN AREAS...REDUCING
VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW IS EXPECTED TO BE DOWN TO LIGHT SNOW OR FLURRIES BY
FRIDAY MORNING WEST OF INTERSTATE 29...WITH LITTLE ADDITIONAL
ACCUMULATION. EAST OF INTERSTATE 29...LIGHT SNOW WILL CONTINUE
FRIDAY MORNING BEFORE DECREASING TO FLURRIES IN THE AFTERNOON.
ADDITIONAL ACCUMULATIONS WILL BE AN INCH OR LESS. NORTHWEST WINDS
15 TO 25 MPH COULD CAUSE BLOWING SNOW...EAST OF INTERSTATE 29 ON
FRIDAY.

TOTAL SNOW ACCUMULATIONS FROM THE STORM ARE EXPECTED TO BE FROM 4
TO 8 INCHES FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST
NEBRASKA INTO NORTHWEST IOWA...WITH 2 TO 6 INCHES OVER THE REST
OF SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dakota

When
February 5, 8:00 AM CST to February 6, 4:00 AM CST
Where
Dakota forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winter Storm, Dixon

When
February 5, 8:00 AM CST to February 6, 4:00 AM CST
Where
Dixon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386184, 5386185.